Medline ® Abstract for Reference 134
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
["Iatrogenic acute coronary syndrome"--59 year old patient with adenocarcinoma of ascending colon and stenocardia while receiving adjuvant chemotherapy with 5-fluorouracil].
Gundling F, Fuchs M, Nowak L, Antoni D, Hoffmann E, Schepp W
Z Gastroenterol. 2006 Sep;44(9):975-9.
Fluorouracil-associated cardiotoxic adverse events represent a relevant but underestimated problem in 5-fluorouracil treatment. After right hemicolectomy for adenocarcinoma of the rightsided colonic flexure a 59-year old patient was referred to our hospital for adjuvant chemotherapy according to MOSAIC-protocol with oxaliplatin and 5-fluorouracil. The patient's history was unremarkable for any cardiopulmonary disease and for any cardiovascular risk factors. 24 hours after completing the first cycle the patient was readmitted to our emergency department because of thoracic pain combined with significantly elevated cardiac enzymes and ischaemic changes in ECG. Coronary angiography was performed revealing no coronary artheriosclerosis. Clinical symptoms and pathological ischaemic serum parameters returned to normal range within 12 hours. Diagnosis of 5-FU-induced acute coronary syndrome could be made. Because of the high rate of recurring cardiotoxicity the patient's chemotherapy was modified to an alternative regimen containing raltitrexed instead of 5-fluorouracil. Immediate diagnosis of 5-FU-induced cardiotoxicity and differentiation from preexisting coronary heart disease is still a major problem in daily oncological practice.
II. Medizinische Abteilung für Gastroenterologie, Hepatologie und Gastroenterologische Onkologie, Städtisches Klinikum München GmbH, Klinikum Bogenhausen. Felix.Gundling@gmx.de